Need advise

I have been on a sliding scale of prednisone starting at 20mg, 15mg, 10mg then 5mg. Am now up to 15mg and pain has returned, so bad I feel like chopping my hand off!!!

I am under a Rheumatologist and just waiting for him to gather all results before treatment begins.

Question? Is it safe to just stay at 20mg for a bit longer as I don't think I can function with full time work while waiting for the correct medication.

I have PsA. Hands and feet and hips mostly effected.

Thanks

Nina

7 Replies

oldestnewest
  • Hi ninja

    Sorry to hear your in so much pain .

    I can remember my hand pain being so bad , thinking to myself , this disease is so cruel .......no other word for it !

    I did find splinting , ice packs and medications did help to a degree.

    You do need to talk to your rheumy , don't know if your taking any antiinflammatories or not , but he may suggest a pain regime ......just to get you over this . He may even up your prednisone or keep as is ......

    I can certainly relate , so can many here....

    Take care

    X

  • Most people can't do a reduction of more than one percent of their current dose without discomfort and a drop from 20 to 15 would likely be painful. However there are people who can deal with it. I'm the first to admit if I'm having a rough patch I will raise the prednisone to the last dose I was comfortable at, stabilize and begin the weaning process again. I've had previous rheumatologists bite my head off for doing so and I have my current rheumatologist who gives me 1 and 5mg tablets so I can make subtle adjustments providing I keep track and inform him. As far as a difference between 20 and 15, I'm not a doctor and I don't know the answer you're looking for but if you're talking about a week or two before seeing him again I would personally do what allows me to function. It's all a trade off, risk vs benefit when dealing with medication.

    I hope you feel better!

    Best ~

    S

  • Go and speak to your dr before you do anything and perhaps they can give you something for the pain instead of the steroids.xxxx

  • Dropping 5mg of pred in one go seems a lot. Go back to your gp and tell them what has happened since you dropped the dose down. They shouldn't be dropping the pred by more than 1mg at a time. Long term use of pred can cause lots of different problems, but short term use shouldn't.

  • Watch your blood sugars if you continue on steroids for any length of time. They make mine double.

  • I was on 50 mg then dropped by 5mg a week down to 25 mg then landed up 8 weeks on hospital with another problem I had to phone my Rheumatologist Secretary to ask him to visit and he asked them to reduce as I'd been on 25 mg for too long. I got down to 10/5 alternate days then after talking with osteoporosis rheumatolgist she did a synacthen test putting me on another steroid to do it. It came back that I shoulent come off it. However I did try and the day I came off for the last 1 mg I got back my original condition of thromcytopenia (lack of platelets causing lack of clotting) for which i had originally started Prednisolone. The reason I continued on it was when I finished taking Prednisolone the second time was I developed kidney probless and anti phospholipid syndrome (APS). Yes I have lots of pain possible cause APS, Fibromyalgia, auto immune arthritis, 10 Compression fractures of spine. Muscles that spasm. The list goes on. I am on what used to be called Plaquenil which really helped my arthritic pain - they say it does in APS - but it now has to be sold in generic form of hydroxy chloroquine and if I don't get the same ingredients as Plaquenil then the pain is awful. If anyone wants to know the form I get please ask. My pharmacy have a special box with my name on to get the right Plaquenil. I sympathise pain is exhausting. It makes you fall asleep when you don't want to be and keeps you awake when you do. I find heat useful and have eleitrim knee blanket. I sometimes have a wheely warmer around my feet and up to my chest (put on back to front than you would normally in a wheelchair) when I'm sat at home. I have acupuncture 1 every 4 weeks which is chinese/medical and that definitely helps mental health for relaxation and pain. I have a lidocaine infusions for pain 1 every 4 weeks, if I don't the pain is awful and the depression is unforgiveable. I am also on high doses of oxycontin and oromorph. I broke my ball of my humerus in 4 parts 18 months ago and still hurts so each night I put on a lidocaine patch, which lasts for 12 hours. They say 6 weeks and breaks feel better - I definitely disagree with that statement

    I have an air mattress on my bed and a profile bed as I can't position myself. Thank God to the inventors of these.

    So to all of you out there suffering pain my heart goes out to you. Thank you for sharing ideas. I used to use a hotwater bottle til it burst. Don't use them any more! The scaldng water was not to be repeated. Fortunately my carer was here she threw wet towels on, replacing them when they got warm. The ambulance was calked and to stop the stretcher from getting wet I put a plastic bag over the towels and this i'm informes occluded the air. I was fortunate - no blistering, just like sunburn. In fact by the time I left A&E the pain had disapoeared. Was talking to some nurses laterband they said that by putting the plastic bag over the towels it was excluding air which is now a well known treatment of burns - as they are recommending cling film.

    Just as an aside as I know I've talked about more than was first questioned. A couple of weeks ago I lifted something out of the a pan, but hadn't realised the gas was on - so i badly burned my fingers and thumb. So I improvised and after running cold water as prescribed, I wrapped each finger and thumb in cling film. Grabbed an ice pack from the freezer and within the time it takes for the ice pack to melt the pain was taken out of the burn and no blistering or scarring.

  • So sorry to hear that you are suffering. It sounds like you may have tried to reduce too quickly. I had a similar experience and my doctor told me to go back to the dosage that I felt better on, 15mg. I also asked for 1mg pills so when I am ready I can reduce more slowly.

    I recently saw a Naturopathic doctor who prescribed supplements from Standard Process that addresses each of my symptoms. She also started me on CBDoil once a day. I have been feeling much better, only one bad day in the past 10. I see her again Wednesday and hope to be to take 2 CBDoil supplements a day. I plan to start reducing Prednisone 14mg this week.

    I also use Biofreeze gel on my hands, feet and back. I use a foam roller for back and hip pain. The new supplements have enabled me to stretch and exercise 9 out of the last 10 days. No matter what pain, I walk my dog about a mile a day.

    Dr. Also recommended an infrared sauna and massage. I will be starting this soon.

    Good health wishes to you! Take care, Penny

You may also like...